by Neil Bauman, Ph.D.
A lady wrote,
I am currently feeling like I am losing my mind due to the ringing in my ears. I have Lyme Disease, and have been on Minocin for one year. I was off it for about two weeks, and just got back on it. I thought it was the Savella that I started on. I have very little patience right now. Can you tell me specifically about this? Is it from Lyme disease or the medications? What, if any, are the remedies?
Relentless, unceasing tinnitus can be a bit much if you let it, can’t it? You want to know what caused your tinnitus—the Lyme disease, the Minocin or the Savella.”
The bad news is that all three are possible culprits. Lyme disease by itself can cause tinnitus. Minocycline (Minocin), a tetracycline class of antibiotics, can cause tinnitus in about 2% of the people taking it. Milnacipran (Savella) is also listed as causing tinnitus in some people, but I don’t think this is very common.
As you can see above, it can be from the Lyme disease, the Minocin, the Savella or any combination of the above. I don’t know which is contributing most to your tinnitus at this point.
Did you notice any difference in your tinnitus when you went off the Minocin or the Savella? That could give you a clue as to which drug is making it worse if one of them are.
It may not be easy to get rid of your tinnitus until you get your Lyme disease under control—and you need the drugs to do that—and that could make your tinnitus worse in the meantime.
At the same time, your emotional reaction to your tinnitus is also making it worse. The more you focus on your blankety-blank tinnitus, the more your emotional (limbic) system flags these tinnitus sounds, and as a result, they become even louder and more intrusive.
Thus, you need to learn to focus on other things—the loves of your life—and by doing so, totally ignore your tinnitus. You must not have any emotional attachment or feelings towards your tinnitus. When you feel totally neutral towards your tinnitus (treat it as though it didn’t exist), your limbic system slowly but surely turns down the internal volume on your tinnitus, and it begins to fade into the background. (This is easier said than done—I know—but it is something that you also need to do if you want to get your tinnitus under control.)